Alert archive / California / Wind Advisories in 2020

Wind Advisory 34, NWS Los Angeles, CA

May 2, 2020

NWS Los Angeles, CA issued this wind advisory at May 2, 2020, 2:06 PM PDT. It took effect at May 2, 2020, 5:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 2, 2020, 2:06 PM PDT (21:06 UTC)
In effect from
May 2, 2020, 5:00 PM PDT
Expired
May 3, 2020, 6:00 AM PDT
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

778 
WWUS76 KLOX 022106
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
206 PM PDT Sat May 2 2020

CAZ039-052-031300-
/O.NEW.KLOX.WI.Y.0034.200503T0000Z-200503T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
206 PM PDT Sat May 2 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains.

* WHEN...From 5 PM this afternoon to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-031300-
/O.NEW.KLOX.WI.Y.0034.200503T0000Z-200503T1300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
206 PM PDT Sat May 2 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
SUNDAY...

* WHAT...Northwest to north winds 20 to 30 mph with gusts to 50
  mph. The strongest winds will affect the Interstate 5 Corridor.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From 5 PM this afternoon to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
220 
WWUS76 KLOX 031308
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
608 AM PDT Sun May 3 2020

CAZ039-052>054-031415-
/O.EXP.KLOX.WI.Y.0034.000000T0000Z-200503T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
Dick Smith Wilderness Area, Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
608 AM PDT Sun May 3 2020

...WIND ADVISORY HAS EXPIRED...

Winds are no longer at advisory strength. There is a chance that
advisory level winds will return this evening and continue
overnight.

$$

ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 2, 11:38 AM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 2, 11:38 AM PDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1138 AM PDT Sat May 2 2020

.SYNOPSIS...01/1023 PM.

Overnight and morning coastal low clouds will continue through
Monday as afternoon temperatures across the region stay close to
normal through the weekend. Hot and dry conditions return by
midweek with gusty northerly winds and possible record heat on
Thursday. Some cooling on Friday.

&&

.SHORT TERM (TDY-MON)...02/828 AM.

***UPDATE***

Overall, a rather quiet Saturday morning across the district.
Current sounding data indicates marine inversion ranging from
around 500 feet deep across the Central Coast to around 1400 feet
across the LAX Basin. Latest satellite shows some stratus/fog
along the Central Coast and very patchy stratus/fog over the LAX
Coastal Plain. Once this stratus dissipates, mostly sunny skies
will prevail for all areas. The gusty winds from last night
continue to abate this morning with only a couple of sites hitting
low-end advisory levels. So, will let the current WIND ADVISORY
end at 900 AM. As for temperatures today, some cooling is likely,
especially along the Central Coast (but temperatures will still
remain above normal).

Forecast-wise, in the short term, winds will continue to be the
main issue. Initial look at gradients indicates another round of
low-end advisory level north winds tonight in the usual spots
(Santa Ynez Range and I-5 Corridor). So, will likely consider
reissuing Wind Advisories for these areas with the afternoon
forecast package (will wait for full model suite before making
final decision).

Forecast looks good in the immediate short term. Will update the
forecast to remove Advisory headline, but otherwise no changes are
planned this morning.

***From Previous Discussion***

Flat flow will be over the area for today and Sunday. Hgts will be
near 582 DM through the period. Moderate offshore flow from the
north is currently bringing low end advisory winds to the SBA
south coast and the I-5 corridor. These winds will subside over
the SBA south coast around dawn and the I-5 corridor by mid
morning. Similar grads will likely bring another round of advisory
level gusts to these two area again tonight. The only difference
is that the winds will be a little weaker and will end a few hours
before dawn.

The marine layer stratus is currently forming over the LA county
coast it will likely spread into portions of the San Gabriel Vly
by dawn. A weak eddy circulation will likely bring low clouds to
those same areas tonight.

A stronger and earlier sea breeze will bring 4 to 8 degrees of
cooling to the Central Coast today...otherwise temps will be
similar to Friday's. There will be little change in hgts clouds or
pressure grads from Saturday to Sunday and there will likely be
little change in the max temps. These max temps are 3 to 6 degrees
above normal.

The barest of trofs will ripple over NorCal later Sunday. The
passage will increase the offshore flow both from the north and
the east. There will be yet another round of advisory level winds
across the SBA south coast and the I-5 corridor. These winds will
likely be about 10 mph greater than This morning's and Sunday
morning's gusts.

The offshore flow will not be strong enough to totally clear the
low clouds from the LA south coast although they may only be
confined to the LGB area. Skies will otherwise be sunny and this
along with the offshore flow from the north and only very weak
onshore flow to the east will result in a decent warm up or 4 to 8
degrees across the area.

.LONG TERM (TUE-FRI)...02/327 AM.

Fairly flat flow continues over the area Tuesday. Hgts will rise
to about 585 DM. The offshore flow from the north will continue
and there will only be neutral or very weak onshore to the east.
The relentless north flow should chase away all of the marine
layer cloudy and skies will be sunny. This will bring another 3
to 6 degrees of warming.

Sounding like a broken record (sorry I can't think of a 21st
century cliche)...there will likely be another round of wind
advisories to the SBA south coast and I-5 corridor. These
advisories will be a little stronger and will flirt with warning
level gusts as BFL offshore grad is forecast to increase to 7 MB.

Another sunny and warm day Wednesday. The flat flow turns more
anti cyclonic as an upper ridge asserts itself from the north,
Hgts are forecast to rise a couple DM 586 DM. There will be at
least 3 degrees of warming and there is pretty good chc that these
max temps are underdone given the strength of the northerly
offshore flow.

More advisory northerly wind gusts on Wednesday night. More
importantly the north winds will likely keep overnight low from
falling much below 70 degrees in the breezier vly and lower mtn
areas.

All eyes then turn to Thursday. 586 DM hgts persist but both the
EC and the GFS forecast offshore flow from both the north and the
east not only in the morning although the afternoon. Give the high
sun angle...zero clouds...offshore flow and high hgts this could
turn into a very warm day. For now have most areas in the 90s with
a quite a few 100 degree temps forecast in the San Fernando and
San Gabriel Vlys. If all of these forecast parameters do come
close to these values max temps will end up between 20 and 25
degrees above normal.

There will be weaker offshore flow from the north and a return to
onshore (albeit weak) flow to the east on Friday. This will bring
some cooling to the area (mostly the beaches) but max temps will
still be way above normal.

&&

.AVIATION...02/1837Z.

At 1741Z at KLAX... The marine layer was 1100 ft deep. The top of
the inversion was around 2700 feet with a temperature of 18 C.

Moderate confidence in TAFs. VFR conditions will continue through
this evening. For KLAX, KLGB, and KSMO, there is a 40% chance of
IFR conditions after 12Z. For KSMX and KSBP, there is a 40 percent
chance of VFR conditions through the period.

KLAX...Moderate confidence in TAF. There is a 40% chance of IFR
cigs after 12z. Good confidence than an east wind component will
remain 5 kt or less.

KBUR... High confidence in CAVU TAF. There is a 20% chance of IFR
conditions 13Z-16Z.

&&

.MARINE...02/959 AM.

Well, the higher resolution models have changed the forecast just
enough to alter the highlights for this afternoon and tonight.
The 12z models appear more aggressive with the winds this
afternoon through tonight and slightly less aggressive for Sunday
night into Monday. Otherwise, the overall message is not too
different with strong gusty NW winds and rough seas continuing
into Tuesday night.

For the outer waters...kept the SCA (Small Craft Advisory) for
670, raised a GLW (Gale Warning) for 673 and 676 this afternoon
and tonight. Sunday afternoon into early Monday looks similar, for
now.

For the western portion of the Santa Barbara Channel, good
confidence in SCA level winds this afternoon and evening and
again Sunday afteroon into early Monday. There is a 40% chance of
gale force gusts on Sunday night. Moderate confidence in SCA
level winds for the afternoon and evening hours Monday through
Wednesday.

Added a SCA for 655 for 4 hours late this afternoon into this
evening.

Steep hazardous seas will continue through the period, especially
for the outer waters and nearshore off the Central Coast.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 5 PM this afternoon to 9
      PM PDT this evening for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Sunday for zone
      670. (See LAXMWWLOX).
     Gale Watch in effect from Sunday afternoon through late
      Monday night for zones 670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 673-676. (See LAXMWWLOX).
     Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
      Sunday for zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Gusty north winds will create driving and boating hazards through
next Thursday. Hot conditions Tuesday through Thursday could
result in a risk for heat related illnesses for the sensitive
population.

&&

PUBLIC...Rorke
AVIATION...Sweet/Stewart
MARINE...Sweet/Stewart
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:46 AM PDTGale WatchLOX18 hr
May 2, 9:15 AM PDTGale WarningLOX36 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.